1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and Stomach (not bowel) issues?

Discussion in 'Metformin/Biguanides' started by sarah, Sep 14, 2014.

  1. sarah

    sarah · Well-Known Member

    Messages:
    53
    Likes Received:
    76
    Trophy Points:
    38
    I've been on regular-release metformin since November last year and although I did have a few bowel troubles with them to begin with, everything settled down quite quickly and I have been taking them without problems every since. However, for the Iast six weeks are so I have been suffering some stomach (not bowel, very definitely stomach) aches which don't seem related to what I eat or drink. The aches are not constant (one day on, one or a few days off, that sort of pattern) The pain is not shooting,just a general ache, nor is it very strong (say 2 out of 10) but it is beginning to get me down. I have seen a doc and was prescribed some antacids which did appear to help but it could have been co-incidental (it does come and go). I also had a stool test for H-pylori and occult blood in stool and it came back clear.

    I am planning on going back to the docs but I was wondering if it could be the metformin irritating my stomach lining? Has anyone else developed problems with met after being fine on them for a while, particularly stomach problems? I'd not be keen to come off the metformin as it seems to be working well for me but really I would just like the aches to stop!

    Any help appreciated
     
  2. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,290
    Likes Received:
    6,209
    Trophy Points:
    178
    Yes, the same thing happened to me taking just 1x500mg extended release metformin. Get them to check your B12 and ferritin levels. Because of the low ferritin, I ended up having an endoscopy and they discovered bleeding gastritis - stopped taking metformin and all cleared up fine.

    I had no sign of occult blood in stool because the bleeding was too high up, but the ferritin level made it clear there was bleeding somewhere.
     
  3. sarah

    sarah · Well-Known Member

    Messages:
    53
    Likes Received:
    76
    Trophy Points:
    38
    Thank you Indy. I was told by the GP that I hadn't been on Met for long enough for B12 issues. May I ask how long you were on Met before your troubles started and also what the treatment was for you? Thanks in advance.
     
  4. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,290
    Likes Received:
    6,209
    Trophy Points:
    178
    I started on the metformin in January and by June was having all the problems of stomach pain, other digestive upsets (mostly all upper GI) and tested low for iron. Had the endoscopy in early July. They wanted me to take Nexium for acid blocking, but within a couple of days I was having all the GI symptoms I used to have before going gluten/grain free, so stopped taking it. I've read speculation on some celiac forums that taking a PPI long term can cause gluten sensitivity. Once I stopped taking metformin (and Nexium), the stomach pain resolved itself within a few weeks. I also had a series of 5 ferritin injections and next time I was tested the blood levels were fine again. My B12 was fine but when I mentioned the effect metformin has on it, my GP said "it's not on the list", so I try to mention it to anyone who has been on the drug for a while.

    BTW, taking PPIs long term can cause all sorts of malabsorption issues, with B12 being the major one. I was on them for 9 years prior to my Type 2 diagnosis and blame them for completely destroying my digestion :arghh:
     
    #4 Indy51, Sep 15, 2014 at 11:52 PM
    Last edited by a moderator: Sep 15, 2014
  5. Sid Bonkers

    Sid Bonkers Type 2 · Well-Known Member

    Messages:
    3,978
    Likes Received:
    1,117
    Trophy Points:
    178
    Stomach cramps are quite a common side effect of metformin but like the diarrhoea they usually go after a few months, I would mention it to your doctor at your next visit.
     
  6. steppy

    steppy Type 2 · Member

    Messages:
    16
    Likes Received:
    7
    Trophy Points:
    43
    I had the same issues, and was put on Glucophage SR (slow release) and it worked fine with no bowel or cramp issues, so see if they can put you on these; some Dr's are reluctant because of cost, but it's a good drug!
     
  7. Northernangel

    Northernangel · Well-Known Member

    Messages:
    61
    Likes Received:
    15
    Trophy Points:
    28
    Hi
    I was on Metformin and had terrible issues..
    I didn't start straight away but slowly got worse..
    Yellow smelly diarrhoea .. Stomach pains. also feeling really not well..
    I ended up being referred to the hospital it was that bad..thinking it was my pancreas..
    My tests came back ok.
    My diabetic nurse told me to stop taking them and I am so much better..can't believe how long I put up with it..
    Just waiting to go back now and try something else.. Any ideas of a drug with minimal problems would be grateful as I don't want to go down the same road I had with the Metformin ..
     
  8. sickofit

    sickofit Type 2 · Active Member

    Messages:
    27
    Likes Received:
    17
    Trophy Points:
    43
    I too had bad problems with metformin - (Bad squits/pains/nausea my gp told me to take imodium i thought this a ridiculous idea!? I stopped taking them I felt ill just thinking about them and asked to be referred to an endocrinologist diabetes clinic at hospital - the alternative was other tablets that make you put weight on - or insulin so now im trying metformin again - but small amount 500mg once a day at night - for 3 weeks then up the dose gradually - so far ive been ok - apparently this is how it should have been done in the first place - ive been told they are by far the best thing just hope my body will accept the full dose - hope this helps
     
  9. Northernangel

    Northernangel · Well-Known Member

    Messages:
    61
    Likes Received:
    15
    Trophy Points:
    28

    Hi sorry only just seen your post. How's is the Metformin going.
    I came off Metformin I couldn't tolerate it at all..
    Just gone onto the new super drug Forxiga .. No side effects.. No weight gain and no hypos ..
    It's brill.. So now back on 500mg of slow release metformin ( can tolerate 500mg) and 10mg of Forxiga.. Results good. With a bit of weight loss too. So if your not already on it, it's worth a try ..
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook